Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS Midland/Odessa, TX

May 22, 2009Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 22, 2009, 3:19 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2009, 3:19 PM MDT (21:19 UTC)
Expired
May 22, 2009, 7:15 PM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 172 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 222119
FFWMAF
NMC015-TXC109-230115-
/O.NEW.KMAF.FF.W.0017.090522T2119Z-090523T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM MDT FRI MAY 22 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
  NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 715 PM MDT/815 PM CDT/

* AT 313 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
  ACROSS THE MCKITTRICK CANYON AREA OF GUADALUPE MOUNTAINS NATIONAL
  PART. REPORTS FROM PARK RANGERS INDICATE STANDING WATER OF AT LEAST
  A FOOT AND A HALF ACROSS THE MCKITTRICK CANYON PARKING LOT. HEAVY 
  RAINFALL IS EXPECTED TO CONTINUE THROUGH THE EVENING WHICH MAY LEAD 
  TO ADDITIONAL AREAS OF FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITES
  CITY...QUEEN AND PINE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER. ROCK SLIDES WILL BE POSSIBLE IN AREAS IMPACTED
BY FLASH FLOODING. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

&&

LAT...LON 3201 10491 3202 10485 3236 10486 3241 10485
      3239 10421 3164 10423 3165 10493 3195 10494

$$
2 follow-up statements
000 
WGUS74 KMAF 222303
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM MDT FRI MAY 22 2009

NMC015-TXC109-230115-
/O.CON.KMAF.FF.W.0017.000000T0000Z-090523T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-CULBERSON-
503 PM MDT FRI MAY 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT/815 PM
CDT/ FOR NORTHERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES...

AT 500 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS MOST LIKELY IMPACTED INCLUDE BUT ARE NOT LIMITED TO THE 
U.S. 62/180 CORRIDOR AS WELL AS THE GUADALUPE MOUNTAINS. MORE HEAVY 
RAINFALL IS EXPECTED THIS EVENING WHICH MAY LEAD TO ADDITIONAL AREAS 
OF FLASH FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITES CITY
AND QUEEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3201 10491 3202 10485 3236 10486 3241 10485
      3239 10421 3164 10423 3165 10493 3195 10494

$$
000 
WGUS74 KMAF 230114
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM MDT FRI MAY 22 2009

NMC015-TXC109-230125-
/O.EXP.KMAF.FF.W.0017.000000T0000Z-090523T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-CULBERSON-
714 PM MDT FRI MAY 22 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN CULBERSON AND
SOUTHWESTERN EDDY COUNTIES...

AT 715 PM MDT/815 PM CDT/...THE CONDITIONS LEADING TO THE ISSUANCE OF
A FLASH FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH
FLOODING OVER THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WAS
ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3201 10491 3202 10485 3236 10486 3241 10485
      3239 10421 3164 10423 3165 10493 3195 10494

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:28 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 22, 1:28 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT FRI MAY 22 2009

.DISCUSSION...
ELP/MAF SOUNDINGS AND WATER VAPOR REVEAL DEEP LAYER MSTR IN PLACE
ACRS W TX/SE NM. WATER VAPOR ALSO SHOWS PARENT MID/UPPER LOW IS
IN SRN AZ. GFS DEPICTION OF 7H THETA-E FITS WELL WITH CONCEPTUAL
MODEL AND WATER VAPOR. RADAR INDICATES MOST PRECIP IS WITHIN THIS
THETA-E RIDGE AND JUST N OF MID LEVEL TROF AXIS. VISIBLE IMAGERY
INDICATES THAT INSOLATION IS BEST ACRS MTNS AND ERN PB THIS
AFTERNOON AND THESE AREAS ARE RECOVERING AND EXPECT SCT SHRA/TSRA.
SEEMS THAT MOST OF TRANS PECOS WOULD BE TIED FAIRLY CLOSE TO DIURNAL
HEATING. FARTHER N INTO PB/SE NM THERE ARE INDICATIONS THAT PRECIP
WILL DEVELOP OVERNIGHT WITHIN EWD-NEWD MOVING MID LEVEL THETA-E
RIDGE AXIS IN PROXIMITY TO WHERE NAM INDICATES LOW LEVEL CONVERGENCE
WILL INCREASE. GOOD AGREEMENT THAT NW-SE ORIENTED BAND OF PRECIP
WILL DEVELOP BY 12Z. THIS SIGNAL HAS BEEN APPARENT THE LAST FEW
DAYS. MID LEVEL TROF AXIS WILL PROBABLY BE N OF OR IN NRN CWFA SAT
PM SO BETTER LIFT WOULD TEND TO BE N...BUT MID LEVEL FLOW WILL STILL
BE WEAK AND PLAINS MAY BE SLOW TO RECOVER...DEPENDING HOW MUCH MORNING
PRECIP THERE IS. MID LEVEL THETA-E RIDGE MAY STILL BE IN PLACE
AND WITH MORE INSOLATION IN THE SW SLGHT CHC/CHC POPS STILL
WARRANTED. WARMER WX SUN IN THE W AND SHOULD BE DRIER FOR THE
MOST...SIMILAR TO GFS. NAM STILL HOLDS PRECIP ACRS PB SUN WHERE
THERE MAY BE CHANCE FOR SHRTWV ENERGY IN SLIGHTLY DIFLUENT SHORT
FETCH NW MID LEVEL FLOW. TEMPS ACRS PB SHOULD STILL BE BLO NORMAL
SUN ALTHOUGH WARMER. DRIER/WARMER MID LEVEL AIR SHOULD HELP BRING
AND END TO PRECIP CHANCES MONDAY WITH TEMPS BACK INTO THE 90S. 5H
LOW MOVES INTO DESERT SW TUE WITH SW MID LEVEL FLOW DEVELOPING.
MEANWHILE COLD FRONT WILL BE N INVOF PANHANDLE...SO PROBABLY STILL
DRY...AND CERTAINLY WARM. 85H TEMPS 26C WILL KEEP HIGH TEMPS IN
THE 90S ACRS PB. GFS HAS SLOWED ITS MOVEMENT OF THE FRONT FROM
YESTERDAY AND HAS DRIER FCST WED...BUT STILL DEVELOPS PRECIP THUR
AS DOES ECMWF. WEAK NW MID LEVEL FLOW IN ADVANCE OF SHRTWV RIDGING
FRI. ATTP WILL MAKE LITTLE CHANGE TO WED/THUR IN LIEU OF ANYTHING
BETTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  77  61  82  /  40  40  30  20
CARLSBAD NM                55  77  58  86  /  50  10  10  10
DRYDEN TX                  62  86  64  89  /  30  20  10   0
FORT STOCKTON TX           58  80  61  88  /  40  20  10   0
GUADALUPE PASS TX          52  77  55  84  /  60  10  10  10
HOBBS NM                   59  75  57  85  /  40  30  10  30
MARFA TX                   49  75  48  82  /  40  20  10   0
MIDLAND INTL AIRPORT TX    61  79  62  85  /  40  40  10  20
ODESSA TX                  60  79  61  84  /  30  30  10  20
WINK TX                    60  82  62  91  /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 22, 12:38 PM MDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CDT FRI MAY 22 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CDT FRI MAY 22 2009 /1238 PM MDT FRI MAY 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ALONG AND WEST OF THE PECOS RIVER WITH
MORE ISOLATED SHOWERS AND STORMS TO THE EAST. THE RISK OF SEVERE
STORMS WILL BE LOW...HOWEVER SLOW MOVEMENT OF THE STORMS MAY ALLOW
FOR LOCALLY HEAVY RAINFALL AMOUNTS THAT COULD LEAD TO ISOLATED
FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL LIKELY SPREAD EAST INTO THE
PERMIAN BASIN SATURDAY AND SUNDAY. THE RISK OF SEVERE STORMS WILL
STILL BE LOW...HOWEVER SLOW MOVEMENT OF THE STORMS MAY ALLOW FOR
LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:51 PM MDTFlash Flood WarningMAFBrewster, Culberson, Jeff Davis, Pecos, Presidio, Reeves4 hr
May 22, 5:06 PM MDTAreal Flood AdvisoryMAFEctor, Midland3 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.